The Fall of the Soviet Empire

Daniel J. O’Neil (Department of Political Science, University of Arizona, Tucson, Arizona, USA)

International Journal of Social Economics

ISSN: 0306-8293

Article publication date: 1 February 2000




O’Neil, D.J. (2000), "The Fall of the Soviet Empire", International Journal of Social Economics, Vol. 27 No. 2, pp. 160-168.



Emerald Group Publishing Limited

Copyright © 2000, MCB UP Limited

The collapse of the Soviet Empire represents one of the great mysteries of modernity. Lasting for the better part of a century, attaining super‐power status, and incorporating a vast colonial empire, the USSR seemed invincible. Few foresaw its total and peaceful débâcle. How might one account for this momentous and unexpected event? This book consists of a series of impressionistic articles, primarily by French and Russian authorities, who explore this mystery. As usual with a collegial work of this sort, the essays are of varying quality, profundity, and insight. Collectively they provide substantial and substantive material for consideration.

Generally there is virtual consensus that the key to the collapse was internal. The West and the Third World played but a minor role in the ultimate drama. While the West served as an ever‐present alternative model, its anti‐Soviet policies of containment and military response had minimal impact. The Cold War ending did remove the Western foil against which to mobilize. Less significant was the Third World that suffered from the faulty and tendentious policies of both East and West. The primary cause of Soviet collapse, it is suggested, was the inability of the Soviet regime to adapt to change. The Communist world contributed minimally to the ongoing scientific, technological, and communicational revolutions. Instead there persisted a continuous pattern of falling behind the more developed societies. Communism seemed a conservative and reactionary, rather than innovative and revolutionary, stance.

A number of the articles are concerned with the timing of the eventual collapse, placing it in a historical perspective. They note such prefigurations as certain actions of Stalin, the reforms of Khrushchev, the Second World War, Eastern European disturbances of the 1950s, as well as more current occurrences. But why the actual débâcle in the 1980s and not earlier? To what degree did the rapid scientific/informational/communicational revolution finally highlight the discrepancy between the Soviet and Western worlds, as well as the Soviet failure to adjust?

The essays explore a conglomeration of possible contributors to the Soviet demise: the time and demographic factors with speculation as to the sequence of events; the limited role of the Western alternative with its ineffective counter‐policies; the status of the Russian élite, its exposure to Western values, and skepticism of official ideology; the role of bureaucracy, with its careerism and corruption; the personality of Gorbachev, his miscalculations, and administrative deficiencies; the rise of non‐Russian ethnic nationalism; the traditional role of the military and its heritage of political neutrality and disengagement; the economic failure in production and distribution; and, not least, the Afghanistan fiasco. Having cited and explored these possible causation factors, the consensus remains that the primary cause was domestic – i.e. the failure of the regime to adapt to the modern environment.

These articles, valuable and perceptive as they are, are not within the boundaries of contemporary social science. They represent an older tradition, being primarily historical, juridical, and impressionistic. By contrast, post‐Second World War Western social science has moved in a behavioral direction. It has attempted to emulate the success of the physical sciences by duplicating their methodology. There is concern for hard‐quantifiable data, attempts at replication, and movement toward a systematic theory of human behavior. These essays, almost without exception, are not in this tradition.

Some critics of the social sciences charge that this dominant methodology is “parochial”. They suggest that survey research and the quest for hard‐quantifiable data – at least in the social sciences – presuppose a particular environment that is far from universal. Getting a random sample of people to respond candidly to interviews and/or polling presupposes a society characterized by certain prerequisites, such as consensus, trust, and relative stability. North America and Western Europe are amenable to these techniques; much of the rest of the world is not. Russia possesses few of these prerequisites. Interviewing and polling produce strange and vacillating results. Government statistics are believed only by the most naïve. Hence we may have to await future generations to produce a social science literature relevant to Russia. The reviewed book might represent the best we can expect under the present conditions.

While one might excuse the book’s lack of sociological data, one might question the failure to link with the vast comparative literature dealing with revolutionary regimes. Classical thinkers such as Alexis de Tocqueville and Edmund Burke explored revolution, revolutionary systems, and their ramifications. More contemporary authorities such as Theda Skocpol, Thomas Greene, Samuel Huntington, and James C. Davies placed such regimes in a comparative perspective and sought a theory of revolutionary development. The book would have greatly benefited by linking with this pioneering literature.

One also misses in the articles an appreciation of the political cultural features conducive to the Soviet failure to adapt to modernity. Political culture might explain the failure to cope irrespective of legitimizing ideology. Numerous commentators on the Soviet period such as Robert Kaiser, Hedrick Smith, and David Shipler have focused on Russia’s lack of the Weberian “work ethic”. They have cited the underlying, deeply held, traditional values of the populace. Traditionality, limited incentives, plus what the Chinese label “the iron rice bowl” – basic security – contributed to a mindset that involved producing the minimum, avoiding responsibility, and securing safe sinecures. There is general fear of inventiveness, creativity, and the taking of responsibility. Most persons demonstrate a desire merely to blend in. Such an ethos obviously affects a society’s adaptability. It also raises interesting questions: To what degree is this underlying culture due to Marxist‐Leninism and to what degree to the more venerable Byzantine‐Orthodox heritage? Interestingly, Nikolai Berdiaev in his classic, The Origin of Russian Communism, speculated about the comfortable transition from Byzantine‐Orthodox Russia to Marxist‐Leninist Russia. Today, following the collapse, a Black‐Red (Orthodox and Old Communist) coalition seems to have emerged in much of the former Empire. Lenin and Constantine have been reconciled. Does this strange symphony offer hope for cultural transformation? Is it possible to change the Russian ethos? But these are perhaps questions for other commentators and other books.

Related articles